Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Toprol-XL

My Doctor started me on Toprol-XL approximately 10 days ago. A low dosage from what I read (.25mg).

My two primary side effect symptons are tiredness/lethargy and a bit of anxiety/nervousness. These are the most common from all that I have read.

My question is will these eventually go away as my body gets used to/ more tolerant of the drug?

Thanks
Ken
4 Responses
257552 tn?1404606154
Hi,

I've always been fond of the relaxing effects of Beta Blockers. Your Dosage, (25 mg) seems, as you said, to be a low dose. I believe that tiredness would be fairly common for someone new to Beta Blockers.

I would suspect that you will soon become accustomed to the dose and no longer notice it. I have found this to be the case. Perhaps the nervousness is due to the condition that you are taking the drug for and not due to the drug itself, perhaps not. Actually I found some sites listing the use of Toprol-XL as sometimes being used in the treatment of panic and anxiety disorders.

When examining the drug literature for possible side effects, I always compare the rate of the side effect in the Placebo group with the rate of the side effects in the drug's group. If 12% of the people taking the Placebo experienced a specific problem and only 8% did in the drug's group, it is not very likely that the drug is causing the specific problem. On the other hand, if 10% of the people in the Placebo group experienced a problem and 20% in the drug's group had the same problem, it is fairly likely that the drug is causing the side effect, not necessarily for 20% of the people, but at very least perhaps 10%. Regardless, even if the likelihood is low in the drug's group that you will experience a problem, you still need to be alert to the possibility of it occurring.

Another thing to consider are other medications that you take. You need to disclose these to your Doctor, and preferably, always use the same Pharmacy (or Pharmacy Service), as they maintain a running record of your medications and hopefully will alert you to any interactions. I go through this every year. I take Phenytek and therefore can't take the Antibiotic group of drugs referred to as Mycins. If I am sick, and Antibiotics are needed, my Family Doctor tries to give me Zithromax. Problem is that the generic name, azithromycin, reveals that it is incompatible with Phenytek (if you are already aware of the interactions), but the brand name doesn't. Yet he does this time and time again. And I need to tell him every year about this interaction. Hopefully the Pharmacy will alert me if I ever am given a non-compatible prescription. With Over-the-Counter drugs and supplements, the problem gets worse (possible interactions). This is why you need to disclose everything to your Doctor (even though it’s been less than successful for me ;-)

Researching your own medications is always a good idea, but do not become overly concerned about some of the possible side effects. Some side effects are considered minor and likely to pass. Yet be mindful of the possibility for any side effect, and especially mindful of the serious side effects. Some are life threatening. (Anaphylactic Shock resulting from an allergy to the substance).

Best of health.
Avatar universal
Thank you for your very detailed and informative response.

I use one pharmacy and speak to the head pharmacist at length about medication, drug interaction, etc. I take an 81mg aspirin each day- have for years, for mitral valve prolapse, which is congential with me.

I saw my Dr. and the pharmacist yesterday and both corroborated your comment that I will get accustomed to the drug and those side effects should disappear. I was prescribed specifically due to the fast heart rate- of course stress, anxiety may be the main reason for that.

Thanks again for taking time to answer.
Avatar universal
I was on Toprol XL-it made my heart so faster-I am very sensitive to meds!   It can do this to your heart per my pharmacy-I am on Atanonol now!  
257552 tn?1404606154
Hi,

I'm glad to see that you keep in touch with the Pharmacists.

I too have MVP. Well, it depends on the Cardiologist I am seeing at the time. One said yes, the second said no, the third said yes. I'll take the two out of three and go with yes ;-)

My problem with the MVP is that I likely suffer from MVP Syndrome. If you have time, read a little online about it. It's not that they believe that the MVP causes the other symptoms directly, but some more difficult to comprehend interrelation is at play.

I seem to have much involvement with my Autonomic Nervous System, possibly being the cause of many of my PVCs. There are two subsets of the Autonomic Nervous System that have significant effects on the heart, the Sympathetic and the Parasympathetic Systems. One, the sympathetic, speeds your heart up for the fight or flight syndrome. The other, the parasympathetic, slows it down after the danger is gone. If they disagree, pandemonium can result.

I have developed a swallowing induced arrhythmia, there is actually a lot online about them and others in this forum that also have it. In addition to my normal PVCs that occur throughout the day, by evening, when I am tired and I eat diner, my heart gets PVCs with every swallow. In between swallowing it's ok. My wife thought I was nuts until I had her take my pulse while I was eating. She was amazed. She works for the Cardiologist that I see and she told him. I wore a Holter Monitor and captured them while I was eating. He believes that the PVs are Vagally Mediated (look up Vagus Nerve on Wikipedia, it wraps around the esophagus and goes to the top of the stomach, AND it is also part of the Parasympathetic System), therefore responsible for slowing the heart. My Cardiologist is not concerned.

Anyway, work with the new prescription and likely over time you will get past your symptoms. The purpose of me meandering on about my MVP Syndrome is in case you too experience some of the listed symptoms such as:

Fatigue, Palpitations, extra heart beats, Lightheadedness, dizziness, Shortness of breath, Anxiety and/or panic attacks, Headaches, Low exercise tolerance, Mood swings.

One site mentions hypersensitivity to Adrenaline. This is me. I've been at work in a confrontational meeting, and my arrhythmia acts up so bad that I have almost excused myself and done to the facility's medical center. When the meeting concludes, my normal rhythm usually restores within minutes. Strange stuff the heart and related nervous system.

Best wishes for health.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.